Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 209, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 8:43 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 8:43 PM CDT (01:43 UTC)
- Expired
- Sep 10, 2015, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:47 PM CDT | TSTM WND GST 69 | 3 E Admire, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3190 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
906
WUUS53 KTOP 110143
SVRTOP
KSC031-111-139-110215-
/O.NEW.KTOP.SV.W.0209.150911T0143Z-150911T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 842 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HARVEYVILLE TO ADMIRE TO NEAR DUNLAP...MOVING
SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND SMALL HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...OSAGE CITY...LYNDON...LEBO...BURLINGAME...AMERICUS...
OLPE...MELVERN...HARTFORD...NEOSHO RAPIDS...READING...ADMIRE...
OLIVET...MELVERN LAKE...BETO JUNCTION AND POMONA LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 158.
KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3854 9634 3865 9608 3874 9598 3874 9595
3878 9595 3881 9591 3869 9551 3842 9568
3822 9617
TIME...MOT...LOC 0142Z 307DEG 42KT 3880 9601 3865 9610 3857 9630
HAIL...<.75IN
WIND...70MPH
$$
SANDERS1 follow-up statement
670
WWUS53 KTOP 110155
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT THU SEP 10 2015
KSC031-111-139-110215-
/O.CON.KTOP.SV.W.0209.000000T0000Z-150911T0215Z/
COFFEY-OSAGE-LYON-
855 PM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN COFFEY...OSAGE AND CENTRAL LYON COUNTIES...
AT 854 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURLINGAME TO NEAR READING TO 5 MILES NORTHEAST
OF EMPORIA...MOVING SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WIND GUSTS NEAR
ALLEN AT 845 PM.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...OSAGE CITY...LYNDON...LEBO...BURLINGAME...AMERICUS...
OLPE...MELVERN...HARTFORD...NEOSHO RAPIDS...READING...ADMIRE...
OLIVET...MELVERN LAKE...BETO JUNCTION AND POMONA LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 158.
KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3854 9634 3865 9608 3874 9598 3874 9595
3878 9595 3881 9591 3869 9551 3842 9568
3822 9617
TIME...MOT...LOC 0154Z 307DEG 42KT 3870 9584 3855 9593 3847 9613
HAIL...<.75IN
WIND...70MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:35 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 10, 6:35 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT THU SEP 10 2015 ...Update to aviation forecast discussion... .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 313 PM CDT THU SEP 10 2015 An upper level trough located across eastern MT and western SD will dig southeast across the central plains Tonight. At the surface a cold front extended from western IA...southwest into southeast NE, then west across southern NE. An outflow boundary was slowly pushing southwest across the CWA and extended from near LWC...southwest to Abilene. This outflow boundary will probably stall out in its current position. The mesoscale models show a cluster of storms developing across west central NE as the H5 trough approaches. These storms will move southeast and intensify as they encounter deeper moisture and instability across north central KS. MLCAPES early this afternoon were already 2000 to 3000 j/kg. As the northwesterly mid and upper flow increases the effective sfc to 6km shear should increase to 40 to 50 kts. Any discrete surface based storms that develop along the outflow boundary may intensify into supercell thunderstorms, capable of producing large hail and damaging wind gusts. If a storm rides the boundary or propagates to the right of mean shear vector than these supercells may capable of producing isolated tornadoes late this afternoon into the early evening hours. Once the storms in NE congeal into a squall line or MCS than damaging wind gusts and heavy rainfall will be the primary hazard as the complex of storms move southeast across the CWA this evening. The front and/or outflow ahead of the thunderstorm complex should move south of the CWA after midnight. Ascent ahead of the upper trough and isentropic lift north of the boundary will keep the chance for rain and elevated thunderstorms into the early morning hours of Friday. Friday...Any morning showers across the southeast counties of the CWA will move southeast into southwest MO by the mid morning hours, as the upper trough digs southeast into the mid MS river valley. Friday will be cooler with northeast winds of 10 to 20 MPH and gusts to 25 MPH during the late morning and afternoon hours. Skies will become mostly sunny by noon across the entire CWA. Highs will be cooler with lower to mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 313 PM CDT THU SEP 10 2015 Strong sfc high will settle into the region Fri night with light winds and very dry air in place expect lows to drop into the 40s by Sat morning. Pleasant/quiet weather will persist through the weekend since do not feel the current QPF depiction of the NAM is too far east on Saturday and feel that any precip should remain to the west of the CWA Sat. By Sunday breezy south winds will return along with warmer temps but humidities will remain low given the sfc high will push into the Gulf over the weekend. Southwest flow aloft will establish across the Plains into next week with lee troughing which will produce windy and warm conds through mid week. Next chc for precip appears to be Weds or Thurs as a sfc front attempts to sag toward the state. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING) ISSUED AT 632 PM CDT THU SEP 10 2015 SCT TSRA in the area will remain in the vicinity of the terminals until the main line of storms arrives between 00Z and 02Z with the frontal boundary. Winds under 10 mph are expected to veer to the north with the passage of the front. Could see occasional MVFR conditions within the line, in addition to severe wind gusts. Storms should clear the area aft 06Z with VFR returning through the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Omitt AVIATION...Bowen
Hazardous weather outlook, Sep 10, 2:36 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT THU SEP 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 236 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Sep 10, 8:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 SE PAXICO 39.02N 96.09W
09/10/2015 E1.00 INCH WABAUNSEE KS TRAINED SPOTTER
&&
BDRAKELocal storm report, Sep 10, 8:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 NW ALMA 39.07N 96.35W
09/10/2015 E1.50 INCH WABAUNSEE KS PUBLIC
&&
BDRAKELocal storm report, Sep 10, 8:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 2 E ABILENE 38.92N 97.18W
09/10/2015 E65 MPH DICKINSON KS LAW ENFORCEMENT
&&
JBLocal storm report, Sep 10, 8:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL N CLINTON 38.91N 95.39W
09/10/2015 E1.50 INCH DOUGLAS KS TRAINED SPOTTER
QUARTER SIZE TO A FEW PING PONG SIZE HAIL STONES FELL.
&&
BDRAKELocal storm report, Sep 10, 8:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 2 SE CLINTON 38.89N 95.36W
09/10/2015 E2.00 INCH DOUGLAS KS EMERGENCY MNGR
&&
WOLTERSLocal storm report, Sep 10, 8:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 3 SSW AUBURN 38.86N 95.83W
09/10/2015 E1.00 INCH OSAGE KS TRAINED SPOTTER
SAW A BROKEN WALL CLOUD PASS ABOUT 2 MILES EAST. DID NOT
SEE A FUNNEL.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 30 min |
| Sep 10, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 26 min |
| Sep 10, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 24 min |
| Sep 10, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 37 min |
| Sep 10, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Sep 10, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 48 min |
| Sep 10, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 43 min |
| Sep 10, 7:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 36 min |
| Sep 10, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 48 min |
| Sep 10, 7:33 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 42 min |
| Sep 10, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 48 min |
| Sep 10, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 42 min |
| Sep 10, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 38 min |
| Sep 10, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| Sep 10, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 33 min |
| Sep 10, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 48 min |
| Sep 10, 8:18 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 10, 8:19 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 26 min |
| Sep 10, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 39 min |
| Sep 10, 8:22 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 3 hr |
| Sep 10, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 51 min |
| Sep 10, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 25 min |
| Sep 10, 8:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 40 min |
| Sep 10, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
| Sep 10, 9:00 PM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 4 hr |
| Sep 10, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 45 min |
| Sep 10, 9:08 PM CDT | Flash Flood Warning | TOP | Shawnee | 4 hr |
| Sep 10, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 52 min |
| Sep 10, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Riley, Wabaunsee | 39 min |
| Sep 10, 9:33 PM CDT | Areal Flood Warning | TOP | Coffey | 3 hr |
| Sep 10, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 23 min |
| Sep 10, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Sep 10, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 33 min |
| Sep 11, 1:03 AM CDT | Areal Flood Warning | TOP | Shawnee | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.